MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Aneurysm expansion (4597); Clinical Endoleak (4843)
Date of Event 10/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.D6 a (implant date) (b)(6) 2013 e1: phone: +(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported to cook that a patient had a type 3b endoleak on a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg that was discovered during a secondary procedure.The male patient underwent endovascular aortic repair (evar) in (b)(6) 2013 where a cook zenith low profile main body device and a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt, lot number 3584749) were implanted.A secondary intervention was performed on (b)(6) 2023 to place a fenestrated custom-made cuff to repair a type 1a endoleak on the zenith low profile main body graft.After the graft was placed, control imaging was completed.A type 3b endoleak/tear in graft fabric was found at the level of the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt, lot number 3584749) that was not present before the fenestrated cuff placement.It was reported that the damage to the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt, lot number 3584749) may have occurred during the delivery/placement of the custom-made fenestrated device.The zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt, lot number 3584749) will be re-lined with a covered stent.The volume of the aneurysm sac increased.This report captures the type 3b endoleak that occurred with the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-90-zt, lot number 3584749).The type 1a endoleak is referenced in a report with patient identifier: (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 03nov2023.The initial endovascular aortic repair (evar) was completed on (b)(6) 2013.The complaint device (zsle-20-93-zt) was placed on the right.A secondary procedure was completed (date unknown) to address a type 1a endoleak on the zalb-28-108 and a cook custom fenestrated-thoracoabdominal-device was placed.The type 3b endoleak appeared after the fenestrated procedure.The area of the type 3 endoleak was not tortuous or calcified.However, there was thrombus.To treat the type 3 endoleak, a competitor's device was placed.Following the reintervention, the patient was reported to be "okay.".
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation / evaluation: it was reported to cook that a patient had a type 3b endoleak on a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg that was discovered during a secondary procedure.The patient underwent endovascular aortic aneurysm repair (evar) on (b)(6) 2013 where a cook zenith low profile main body device and a cook zenith flex with spiral-z technology aaa endovascular graft iliac leg were implanted.A secondary intervention was performed on (b)(6) 2023 to place a fenestrated custom-made cuff to repair a type 1a endoleak on the zenith low profile main body graft.After the graft was placed, control imaging was completed.A type 3b endoleak/tear in graft fabric was found at the level of the zenith flex with spiral-z technology aaa endovascular graft iliac leg that was not present before the fenestrated cuff placement.It was reported that the damage to the zenith flex with spiral-z technology aaa endovascular graft iliac leg may have occurred during the delivery/placement of the custom-made fenestrated device.The zenith flex with spiral-z technology aaa endovascular graft iliac leg will be re-lined with a covered stent.The volume of the aneurysm sac increased.This report captures the type 3b endoleak that occurred with the zenith flex with spiral-z technology aaa endovascular graft iliac leg.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.An infrarenal aaa (abdominal aortic aneurysm) was repaired about 10 years ago using a zalb, an ipsilateral zlse on the right, and a contralateral zsle on the left.Recent secondary intervention was performed (date not provided) for treatment of a type 1a endoleak involving the zalb graft.A fenestrated custom made device (cmd) thoracoabdominal graft was successfully placed for proximal extension.On follow-up ct (computed tomography scan), a new type 3b endoleak is seen at the right zsle leg in the distal aaa sac near the right cia (common iliac artery) origin.The graft defect is immediately below the ipsilateral limb junction and adjacent to focal, heavy calcification at the right cia origin.The graft tear most likely occurred during delivery of the cmd device with the delivery sheath causing the zsle leg to rub against the adjacent calcification at the right cia origin due to the significant anterior curvature of the zalb graft within the aaa sac.The type 3b endoleak was successfully treated with re-lining of the zsle leg with a competitor's graft.Incidentally, the distal left zsle leg lands in a tortuous segment of the mid left cia, resulting in an angulated landing position and a limited type 1b endoleak around the distal leg.The mid cia appears to be dilated to 20 x 17 mm here due to the oblique orientation of the distal zsle.There is adequate seal length in the proximal left cia, however, and the distal cia diameter is 14 mm.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no relevant non-conformances.A database search did not identify any other events associated with the reported device lot.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev1 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: "4 warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.3 pre-procedure measurement techniques and imaging lengths.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhances follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding and compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessal may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement, aneurysm rupture and death, bleeding, hematoma or coagulopathy, endoleak.Endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion.7.1 individualization of treatment: additional considerations for patient selection include, but are not limited to: risks and differences between endovascular repair and surgical repair co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) patient¿s suitability for open surgical repair patient¿s anatomical suitability for endovascular repair the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg.Patient¿s ability to tolerat general, regional or local anesthesia iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.Zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).Freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information: physician should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use: pre-implant determinants: verify from pre-implant planning that the correct devices has been selected.Determinants include: 1.Femoral artery selection for introduction of the delivery system (i.E., define respective contralateral and ipsilateral iliac arteries) 2.Angulation of aortic neck, aneurysm and iliac arteries 3.Diameters of infrarenal aortic neck and distal iliac arteries.4.Length from the aortic bifurcation of a previously placed main body or renu form the zenith aaa endovascular graft family of products to the internal iliac arteries/attachment site(s).5.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.6.Degree of vascular calcification.12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals." evidence provided by the complaint facility, device failure analysis, device history record, complaint history, manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, expert review of medical imaging provided by the facility, and the results of our investigation, cook has determined the heavy calcification adjacent to the complaint device combined with the advancement of the custom-made device likely contributed to the event.The image review identified a type 3b endoleak of the right zsle on the follow-up ct.The image reviewer also noted heavy calcification at the right common iliac artery origin.The image reviewer noted ¿the graft tear most likely occurred during delivery of the cmd device with the delivery sheath causing the zsle leg to rub against the adjacent calcification at the right cia origin due to the significant anterior curvature of the zalb graft within the aaa sac.¿ additionally the site stated the endoleak was not present prior to placement of the custom made device and that they thought the transit of the introducer sheath may have damaged the suture or the graft.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17978271
Report Number1820334-2023-01410
Device Sequence Number11389093
Product Code MIH
UDI-Device Identifier10827002552439
UDI-Public(01)10827002552439(17)150801(10)3584749
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2015
Device Model NumberN/A
Device Catalogue NumberZSLE-20-90-ZT
Device Lot Number3584749
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer11/03/2023
12/15/2023
Initial Report FDA Received Date10/20/2023
Supplement Report FDA Received Date11/07/2023
01/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/01/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: ZALB-28-108, LOT 4336604.; COOK RPN:ZSLE-13-90-ZT, LOT 3977060, LEFT.; ZENITH LOW PROFILE MAIN BODY DEVICE (ZALB).
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale